Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
|ConfusedPatient22 - Wed Jan 07, 2009 3:37 pm|
Since a fall off a mountain bike 4 years prior I have had increasing neurological problems. My entire left leg from back down to foot has tingling, pain, aching, and weakened muscles with EMG showing nerve damage. My right leg and groin are also mildly affected. For the past 6 months my whole back, shoulders, arms, neck, and face have been bilaterallly affected with tingling electrical sensations at all times, being exacerbated by spinal movement. Sitting in particular is the biggest aggravating factor w/ all of my symptoms. Blood work and urine was negative for lyme, B vitamin def, etc. and MRI of brain to lumbar and even sciatic nerve shows nothing. My life has been affected greatly on all fronts by these problems and I am hopeless to find even a diagnosis. Is it possible that a pinched nerve can cause irritation of the whole spinal cord as my symptoms would suggest?? I've seen good doctors and they are all clueless. Thank you
|John Kenyon, CNA - Fri Feb 13, 2009 1:06 am|
While this doesn't seem to make sense, and there should be some sort of readily evident cause for the upper body symptoms, there has been some research indicating that phospholipids can be transported retrogradely "upstream" from the sciatic nerve in laboratory animals. This suggests that sciatica might actually have the potential to cause upper body sensations of discomfort and the research was done, of course, because of cases such as yours, and the suspicion there was some retrograde route of conduction of abberant impulses to "wrong" parts of the body. If this holds up (and I have to admit it is a stretch at this point, since no human proof has been produced) a curious neurologist might well try a nerve pain blocker such as gabapentin or pregabalin to see if the upper body "shocks" and other symptoms of polyneuritis of unknown cause might be manageable, at least. Perhaps an increase in the Lyrica dose might be helpful.
Other than this it is difficult to think of a conditon that would not be discoverable using current state-of-the-art imaging such as has been done on you already.
I hope this might be helpful in some way. Best of luck to you and please do follow up with us as needed.
|ConfusedPatient22 - Fri May 22, 2009 2:06 am|
notification of your reply was not sent to my email and so I am just now reading your response. Thank you so much for taking the time to reply, your information was all new to me and I've read A LOT these days! Well, I'm still having the same problems 4 months later and at this point I'm guessing soft tissue damage or nerve stretch injury just outside of S1 with scar tissue building and impinging the nerve continually. That is the single cause of everything else it would seem as sciatic nerve increase sees an increase in the other symptoms.
So I guess my question would be, have you heard of any luck coming w/ use of MR neurography studies? I know that they are not widely used so I'm not sure if any surgeries are even widely in practice from information that would come from such a test. The technology has been successful in piriformis syndrome but not sure if they'd rip me open w/out a textbook case. Hoping for better days, what a blessing it would be to feel healthy one day!! Thanks again,
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.